Alert archive / Kansas / Wind Chill Advisories in 2023
Wind Chill Advisory 2, NWS Dodge City, KS
NWS Dodge City, KS issued this wind chill advisory at Jan 28, 2023, 1:35 PM CST for 24 counties in Kansas. It took effect at Jan 29, 2023, 9:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2023, 1:35 PM CST (19:35 UTC)
- In effect from
- Jan 29, 2023, 9:00 PM CST
- Expired
- Jan 30, 2023, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Dodge City, KS
All 24 counties
Clark County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2749 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
753 WWUS43 KDDC 281935 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 135 PM CST Sat Jan 28 2023 KSZ030-031-043>046-061>064-291445- /O.NEW.KDDC.WC.Y.0002.230130T0300Z-230130T1600Z/ /O.CON.KDDC.WC.Y.0001.230129T0600Z-230129T1600Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, and Hanston 135 PM CST Sat Jan 28 2023 /1235 PM MST Sat Jan 28 2023/ ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 10 AM CST /9 AM MST/ SUNDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ SUNDAY TO 10 AM CST /9 AM MST/ MONDAY... * WHAT...For the first Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 15 below zero. For the second Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...Portions of central, southwest and west central Kansas. * WHEN...For the first Wind Chill Advisory, from midnight CST /11 PM MST/ tonight to 10 AM CST /9 AM MST/ Sunday. For the second Wind Chill Advisory, from 9 PM CST /8 PM MST/ Sunday to 10 AM CST /9 AM MST/ Monday. * IMPACTS...The dangerous wind chills could result in frostbite and hypothermia in as little as 30 minutes. Dress in Layers and cover all exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ065-066-074>080-084>088-291445- /O.NEW.KDDC.WC.Y.0002.230130T0300Z-230130T1600Z/ Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Morton-Stevens-Seward-Meade-Clark- Including the cities of Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 135 PM CST Sat Jan 28 2023 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM SUNDAY TO 10 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Portions of south central and southwest Kansas. * WHEN...From 9 PM Sunday to 10 AM CST Monday. * IMPACTS...The dangerous wind chills could result in frostbite and hypothermia in as little as 30 minutes. Dress in Layers and cover all exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
4 follow-up statements
224 WWUS43 KDDC 290509 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 1109 PM CST Sat Jan 28 2023 KSZ030-031-043>046-061>064-292245- /O.CON.KDDC.WC.Y.0001.230129T0600Z-230129T1600Z/ /O.CON.KDDC.WC.Y.0002.230130T0300Z-230130T1600Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, and Hanston 1109 PM CST Sat Jan 28 2023 /1009 PM MST Sat Jan 28 2023/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST /9 AM MST/ SUNDAY... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM CST /8 PM MST/ SUNDAY TO 10 AM CST /9 AM MST/ MONDAY... * WHAT...For the first Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 15 below zero. For the second Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Portions of central, southwest and west central Kansas. * WHEN...For the first Wind Chill Advisory, until 10 AM CST /9 AM MST/ Sunday. For the second Wind Chill Advisory, from 9 PM CST /8 PM MST/ Sunday to 10 AM CST /9 AM MST/ Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ065-066-074>080-084>088-292245- /O.CON.KDDC.WC.Y.0002.230130T0300Z-230130T1600Z/ Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Morton-Stevens-Seward-Meade-Clark- Including the cities of Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 1109 PM CST Sat Jan 28 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM SUNDAY TO 10 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Portions of south central and southwest Kansas. * WHEN...From 9 PM Sunday to 10 AM CST Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
181 WWUS43 KDDC 291607 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 1007 AM CST Sun Jan 29 2023 KSZ030-031-043>046-061>064-301600- /O.EXP.KDDC.WC.Y.0001.000000T0000Z-230129T1600Z/ /O.CON.KDDC.WC.Y.0002.230130T0300Z-230130T1600Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, and Hanston 1007 AM CST Sun Jan 29 2023 /907 AM MST Sun Jan 29 2023/ ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO 10 AM CST /9 AM MST/ MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...Portions of central, southwest and west central Kansas. * WHEN...For the first Wind Chill Advisory, until 10 AM CST /9 AM MST/ Sunday. For the second Wind Chill Advisory, from 9 PM CST /8 PM MST/ Sunday to 10 AM CST /9 AM MST/ Monday. * IMPACTS...The dangerous wind chills could result in frostbite and hypothermia in as little as 30 minutes. Dress in Layers and cover all exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ065-066-074>080-084>088-301600- /O.CON.KDDC.WC.Y.0002.230130T0300Z-230130T1600Z/ Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Morton-Stevens-Seward-Meade-Clark- Including the cities of Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 1007 AM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Portions of south central and southwest Kansas. * WHEN...From 9 PM Sunday to 10 AM CST Monday. * IMPACTS...The dangerous wind chills could result in frostbite and hypothermia in as little as 30 minutes. Dress in Layers and cover all exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
726 WWUS43 KDDC 300731 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 131 AM CST Mon Jan 30 2023 KSZ030-031-043>046-061>065-310745- /O.NEW.KDDC.WC.Y.0003.230131T0600Z-230131T1500Z/ /O.CON.KDDC.WC.Y.0002.000000T0000Z-230130T1600Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, and Larned 131 AM CST Mon Jan 30 2023 /1231 AM MST Mon Jan 30 2023/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST /9 AM MST/ THIS MORNING... ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 9 AM CST /8 AM MST/ TUESDAY... * WHAT...For the first Wind Chill Advisory, very cold wind chills. Wind chills as low as 15 below zero. For the second Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...For the first Wind Chill Advisory, until 10 AM CST /9 AM MST/ this morning. For the second Wind Chill Advisory, from midnight CST /11 PM MST/ tonight to 9 AM CST /8 AM MST/ Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ066-074>080-084>088-301600- /O.CON.KDDC.WC.Y.0002.000000T0000Z-230130T1600Z/ Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton- Stevens-Seward-Meade-Clark- Including the cities of St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 131 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 15 below zero. * WHERE...Portions of south central and southwest Kansas. * WHEN...Until 10 AM CST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
432 WWUS43 KDDC 301544 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 944 AM CST Mon Jan 30 2023 KSZ030-031-043>046-061>065-310000- /O.EXP.KDDC.WC.Y.0002.000000T0000Z-230130T1600Z/ /O.EXT.KDDC.WC.Y.0003.230131T0300Z-230131T1500Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, and Larned 944 AM CST Mon Jan 30 2023 /844 AM MST Mon Jan 30 2023/ ...WIND CHILL ADVISORY NOW IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO 9 AM CST /8 AM MST/ TUESDAY... ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST /9 AM MST/ THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From 9 PM CST /8 PM MST/ this evening to 9 AM CST /8 AM MST/ Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Subzero wind chills will continue through much of the day Monday, but above advisory criteria. Wind chills will fall to advisory criteria again Monday night and Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ066-074>080-084>088-301645- /O.EXP.KDDC.WC.Y.0002.000000T0000Z-230130T1600Z/ Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton- Stevens-Seward-Meade-Clark- Including the cities of St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 944 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Subzero wind chills will continue through much of the day Monday, but above advisory criteria. Wind chills will approach or reach advisory criteria again Monday night and Tuesday morning. $$ Turner
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 28, 10:25 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jan 28, 10:25 AM CST, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1025 AM CST Sat Jan 28 2023 ..updated aviation section... .SHORT TERM...(Tonight through Saturday night) Issued at 1138 PM CST Fri Jan 27 2023 Key Message through Saturday Saturday night - Timing of the cold front later today - Bitter cold wind chills tonight.(Wind Chill Advisory north of Dodge City) Near term deterministic models appear in good agreement with the cold front, located in northwest Nebraska/southwest Wyoming at 05z Saturday, moving across southwest Kansas early Saturday. Behind this cold front much colder air will invade southwest Kansas as widespread low clouds and gusty north winds develop. Given the cooling trend advertised in the boundary layer and 850mb temperatures from the HRRR/RAP between 18z today and 00z Sunday along with the NBM probability percentile range for temperatures today it still looks likely (>90%) that the highs today north of Dodge City will occur early followed by falling afternoon temperatures. How warm temperatures will get before this cool down however is still somewhat unclear given the subtle differences in timing of this cold front. Currently given the expected lows early this Saturday morning and some sunshine early in the day will continue to trend towards the previous forecast for highs. Did adjust temperatures up a few degrees near and south of Dodge City through 18z before the cold air and cloud cover invades from the north. Temperatures falling back into the 20s by late day as gusty north winds develop still look on track north of Dodge City which could easily result in wind chills as low as the single digits late today along the I-70 corridor. The gusty winds and cold air advection will continue through the overnight hours. Latest NBM probability for lows tonight to fall below 5F is >80% north of Dodge City. Just taking this into account along with the gusty north winds the current wind chill advisory still looks on track. Initial thoughts are that we will also be expanding it as far south as Garden City and possibly Dodge City based on the latest temperature forecast tonight. Will be taking a closer look at the winds overnight and make any final tweaks. Along with the cold air and gusty winds tonight an area of low clouds will spread across southwest Kansas. This low layer of moisture will increase in depth overnight and given the mean flow becoming more easterly/upslope towards daybreak there will be a chance for some flurries to develop west of a Hays to Garden City to Ulysses line based on the latest moisture and low level lift that will be occurring west of the the surface ridge axis. Accumulation will be little if any and currently it appears the NBM probability of >0.1 supports this with a probability of this occurring being less than 15 percent. .LONG TERM...(Sunday night through Friday) Issued at 148 AM CST Sat Jan 28 2023 Key Message next week -How long the cold air will linger -Possible light snow across south central Kansas mid week. In the later periods the ensemble clusters remain in good agreement with confluent flow at the 500mb level and a cold dome of high pressure centered over the Central United States for the first half of the work week. This plus the ECMWF EFI/SoT TMax and TMin through early next week continues to keep confidence high (+90%) that the previous forecast is still on track with the bitter cold temperatures hanging around through at least Tuesday. Given this ongoing trend wind chills will once again be an issue early Monday morning despite wind speeds not expected to be as strong as Tonight/Sunday morning. Dangerous wind chills still look possible for locations that are currently in a Wind Chill Advisory for tonight. Mid to late week both the ECMWF and GEFS ensembles have an upper level ridge building into the Western United States as an upper level trough over the southwestern United States approaches the Central Rockies. Ensemble clusters showing differences in strength and timing of this upper level trough as it moves across the Rockies and out into the southern/central Plains Tuesday with no single solution offering higher confidence over the others. Despite the diverging solutions in the ensembles mid week on this system it does look like all models suggest that there will be some improving chances for some light precipitation once again for areas near the Oklahoma border. Only question is if it will make it north of the border or not. NBM probability for snowfall does suggest some light snow will be possible across south central Kansas and has a 20-40% chance for snow greater than 0.01" over a 24hour period across south central Kansas (south of Pratt) ending at 12z Wed. Elsewhere across western Kansas...dry conditions are expected as temperatures begin to slowly warm from the teens and 20s into the 30s mid week. Highs in the 40s are beginning to look more and more likely late week given the agreement with the upper ridge approaching the Rockies. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1022 AM CST Sat Jan 28 2023 A clear sky across the entire area this morning will be interrupted by a cold front moving through this afternoon, and low level clouds this evening and into the overnight. The airmass coming in from the north is bringing with it MVFR and IFR ceilings as preluded in the METARs at GLD and into southern Nebraska. The current HREF (high resolution ensemble forecast) is showing the low stratus moving into the HYS area immediately and through the Dodge City area by around 4 pm or so. The north winds increase with gusts commonly to near 30 knots through the overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 6 18 3 / 10 10 0 0 GCK 41 5 16 1 / 10 10 0 10 EHA 51 9 26 4 / 0 10 0 0 LBL 52 8 24 3 / 0 10 0 0 HYS 39 3 14 1 / 10 10 0 0 P28 53 13 24 9 / 0 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from midnight CST /11 PM MST/ tonight to 10 AM CST /9 AM MST/ Sunday for KSZ030-031-043>046-061>064. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Russell
Hazardous weather outlook, Jan 28, 1:47 AM CST, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 147 AM CST Sat Jan 28 2023 KSZ030-031-043>046-061>066-074>081-084>090-290800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 147 AM CST Sat Jan 28 2023 /1247 AM MST Sat Jan 28 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Dangerous wind chills possible tonight. A wind chill advisory is currently in effect. Please refer to the latest TOPWSWDDC for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Wind chills as low as -15 degrees possible early Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Chill Advisories in Kansas, 2023Every wind chill advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.